Winter Weather, Gallia
- When
- December 29, 12:00 AM EST to 10:00 AM EST
- Where
- Gallia forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.825, -82.317 (the zone’s center; the record gives no point)
A low pressure system lifted northeast, out of the Tennessee Valley late on the 28th. Wet snow developed over southeast Ohio just after midnight.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A low pressure system lifted northeast, out of the Tennessee Valley late on the 28th. Wet snow developed over southeast Ohio just after midnight. The low center passed through West Virginia during the morning. The snow diminished across southeast Ohio by late morning. Snow accumulations of 3 to 6 inches occurred in less than 12 hours across Jackson, Vinton, Athens, Washington, Morgan, and Perry Counties. Accumulations of 1 to 4 inches were more common in Meigs, Gallia, and Lawrence Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 28, 9:47 PM EST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
947 PM EST FRI DEC 28 2012
.SYNOPSIS...
LOW PRESSURE TONIGHT AND SATURDAY...WITH MIXED PRECIPITATION...
CHANGING TO SNOW SHOWERS FOR SATURDAY NIGHT INTO SUNDAY MORNING.
HIGH SUNDAY NIGHT. ANOTHER WINTRY SYSTEM MONDAY INTO TUESDAY.
&&
.NEAR TERM /THROUGH SATURDAY/...
930 PM UPDATE...INCOMING PRECIPITATION JUST A BIT FASTER THAN
PREVIOUS...SO STEPPED UP POP GRIDS BY ABOUT AN HOUR. ALSO RE-RAN
OVERNIGHT TEMPS STARTING WITH CURRENT OBS/TRENDS...WHICH PRODUCED
SOME MINOR CHANGES TO PTYPE...BUT NOTHING REAL SIGNIFICANT.
FINALLY...REWORKED SNOW GRIDS...WITH A FINAL RESULT OF INCREASING
SNOW A BIT ACROSS SE OHIO. CHANGES NOT SIGNIFICANT ENOUGH TO
REQUIRE CHANGES TO CURRENT HEADLINES AT THIS TIME.
PREVIOUS DISCUSSION...
MODELS REMAIN RELATIVELY CONSISTENT ON THE
BOUNDARY LAYER TEMPERATURES AS LOW PRESSURE MOVES INTO THE AREA.
STILL LOOKING FOR THE WARM PUSH INTO THE OVERNIGHT PERIOD THAT
WILL LARGELY KEEP THE LOWLANDS SOUTH OF THE OHIO RIVER ABOVE
FREEZING. IN QUESTION WILL BE HARRISON/TAYLOR/BARBOUR WHERE THIS
FREEZING LINE WILL BE SETTING UP SHOP. EXPECTING A TRANSITION FROM
SNOW/MIX TO RAIN...THEN BACK TO SNOW BEYOND THE NEAR TERM.
SYSTEM WILL BE A QUICK MOVER...WITH THE UPPER TROUGH AXIS SWINGING
THROUGH JUST AFTER 12Z. ONCE THE SURFACE LOW CLEARS THE AREA...WILL
GET THE COLDER AIR FILTERING BACK INTO THE LOWLANDS IN THE NORTHWEST
FLOW. NAM SUGGESTS 850MB AIR TO GO COLDER THAN -10C...SO SHOULD
BEGIN GOING AUTO CONVECTIVE ALONG WITH THE UPSLOPE TOWARDS 00Z
SUNDAY.
WILL MAINTAIN CURRENT ADVISORIES. EXTREME NORTHWEST ZONES IN
SOUTHEAST OHIO WILL BE ON THE HIGHER SIDE OF ADVISORY CRITERIA...AS
WILL THE NORTHEAST MOUNTAINS...ALTHOUGH THERE WILL BE MORE LONGEVITY
TO THIS PARTICULAR AREA...BEYOND 24 HOURS. WILL WATCH BARBOUR AND
TAYLOR COUNTIES IN THE MODELS OVER THE NEXT RUN TO SEE IF EASTERN
SECTIONS OF THESE COUNTIES ARE PROGGED TO STAY COLD ENOUGH FOR
COUNTY AVERAGE SNOW.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
EXITING STORM SYSTEM WILL BRING WRAPAROUND SNOW SHOWERS TO THE
HIGHER ELEVATIONS SATURDAY NIGHT THROUGH EARLY SUNDAY. COULD SEE AN
ADDITIONAL INCH OR TWO OF SNOWFALL. IN THE LOWLANDS...ANTICIPATE AN
INCH OR LESS BY SUNDAY FROM THESE UPSLOPE SNOWS.
SURFACE HIGH PRESSURE WILL MOVE IN BEHIND THE EXITING STORM SUNDAY
NIGHT INTO MONDAY. THIS WILL PROVIDE A BRIEF WARMUP FOR THE REGION.
HOWEVER...THIS DOES NOT LAST LONG. YET ANOTHER STORM WILL MAKE ITS
APPROACH BY MONDAY EVENING. CURRENT INDICATIONS ARE THE NORTHERN AND
WESTERN FA WILL SEE SOME RAIN/SNOW BY END OF THIS PERIOD.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MODELS SHOWING ANOTHER SYSTEM MOVING INTO THE AREA ON MONDAY...AND
CONTINUING INTO TUESDAY. BOUNDARY LAYER TEMPERATURES ARE ONCE AGAIN
IN QUESTION IN THE LOWLANDS AND SOUTH FOR THIS SYSTEM.
PRECIPITATION SHOULD ALSO BE FAIRLY LIGHT.
FOR LATER PERIODS...USED THE ECMWF ENSEMBLE MEAN WEIGHTED A BIT WITH
THE NAEFS ENSEMBLE MEAN. THIS BRINGS IN AN ARCTIC FRONT ON
THURSDAY...CREATING A GOOD UPSLOPE SITUATION FOR THURSDAY NIGHT INTO
FRIDAY.
&&
.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
LAST OF THE LOW LEVEL MOISTURE HAS BEEN VERY STUBBORN TO MOVE OUT
OF CKB AND EKN...SO ADDED SOME LOW CEILINGS THERE FOR THE NEXT FEW
HOURS. OVERALL TREND TONIGHT WILL BE VFR CEILINGS DROPPING TO
AROUND THE MVFR/IFR TRANSITION ZONE FROM SW TO NE...AND MAY SEE
CEILINGS BOUNCING AROUND FROM MVFR TO IFR THROUGH THE NIGHT. FROM
CRW-HTS DOWN INTO THE WV COALFIELDS...SHOULD SEE MOSTLY RAIN...SO
STAYING MVFR VISIBILITIES. ELSEWHERE...PRECIP SHOULD CHANGE
TO...OR EVEN START AS SNOW SO LOOKING AT MORE WIDESPREAD IFR
VISIBILITIES. PRECIP WILL SLOWLY DECREASE...OR AT LEAST BECOME MORE
SHOWERY ON SATURDAY ACROSS THE LOWLANDS...WHILE UPSLOPE REGIONS
SHOULD STAY IN THE SNOW...POSSIBLY WITH SOME RAIN MIXING IN DURING
THE DAY.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: TIMING OF TRANSITION FROM RAIN TO SNOW COULD
VARY IN LOCATIONS WHERE THE CHANGE WILL OCCUR. OBSERVATIONS LIKELY
TO BOUNCE AROUND LATE TONIGHT AND SATURDAY.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SAT 12/29/12
UTC 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13
EST 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08
CRW CONSISTENCY H H H M M H H H H H M M
HTS CONSISTENCY H H M H H H H H H H H H
BKW CONSISTENCY H H M M H M M M M M M M
EKN CONSISTENCY H H H H H H M M M M M M
PKB CONSISTENCY H H H H H H L H H M M M
CKB CONSISTENCY H H H H H M M M M M M M
AFTER 00Z SUNDAY...
IFR SNOW POSSIBLE IN THE MOUNTAINS SATURDAY NIGHT AND EARLY SUNDAY.
IFR SNOW POSSIBLE...AGAIN MAINLY IN THE MOUNTAINS...MONDAY INTO
TUESDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL NOON EST SATURDAY FOR WVZ009>011.
WINTER WEATHER ADVISORY FROM 1 AM TO 4 PM EST SATURDAY FOR
WVZ046-047.
OH...WINTER WEATHER ADVISORY UNTIL NOON EST SATURDAY FOR OHZ066-067-
075-076-083>085.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...JB/RPY/26
NEAR TERM...MZ/26
SHORT TERM...JB
LONG TERM...RPY
AVIATION...MZHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 333 PM EST FRI DEC 28 2012 OHZ066-067-075-076-083>085-WVZ009>011-292045- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-WOOD- PLEASANTS-TYLER- 333 PM EST FRI DEC 28 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>020-024>040- 292045- GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-DICKENSON- BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE- WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-BARBOUR- 333 PM EST FRI DEC 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ046-047-292045- POCAHONTAS-RANDOLPH- 333 PM EST FRI DEC 28 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
6 heavy snow, 3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418005, 418006, 418007, 417999, 418000, 418001, 418002, 418003, 418004.